Just a note to the parents of bipolar children

United States
January 24, 2007 7:31am CST
Tylenol Cold and Flu has made my son manic as all get out. He hasn't slept more than a couple of hours at a time in three days. I never knew I could be this tired and still have my eyes open. Watch out for those decongestants, even tiny doses really will tip the scale and trigger a manic episode!
2 people like this
3 responses
@emeraldisle (13146)
• United States
5 Feb 07
Actually any of the antihistimes, usually Benedryl which is in most cold medicines, can cause this even in non bipolar kids. Benedryl normally has a sedative affect however with some kids it can react just the opposite making them wired and bouncing off the walls. Worse it could act normally for many doses and then one have them manic like that and then go back to normal. There is no predicting it.
• United States
30 Jan 07
Thank you so much for letting us know about your child's reaction to the Tylenol Cold and Flu. My daughter became manic after I gave her some Benadryl for her cold. She woke up at 1:00 am and didn't go to sleep until 10:OO that same night. Her manic episode was very difficult to deal with. I can relate to your sleep deprivation. People don't understand how difficult it is to deal with a bipolar child who is sick. You never know how the'll react to any type of medicine.
@anyablue (363)
• United States
25 Jan 07
Thank you for this advice. I used to work with teenagers that have conditions such as bipolar disorder and autism. Luckily, most of the parents had already discovered they needed to regulate over-the-counter medicines their children took. I know some of the teens were able to take natural remedies, like herbal teas. But if you can I would talk to your son's doctor first.